Illinois Journal of Mathematics

Quasi-extremals for convolution with surface measure on the sphere

Betsy Stovall

Full-text: Access by subscription

Abstract

If $T$ is the operator given by convolution with surface measure on the sphere, $(E,F)$ is a quasi-extremal pair of sets for $T$ if $\langle T\chi_E, \chi_F \rangle\gtrsim|E|^{d/(d+1)}|F|^{d/(d+1)}$. In this article, we explicitly define a family $\mathcal{F}$ of quasi-extremal pairs of sets for $T$. We prove that $\mathcal{F}$ is fundamental in the sense that every quasi-extremal pair $(E,F)$ is comparable (in a rather strong sense) to a pair from $\mathcal{F}$. This extends work carried out by Christ for convolution with surface measure on the paraboloid.

Article information

Source
Illinois J. Math., Volume 53, Number 2 (2009), 391-412.

Dates
First available in Project Euclid: 23 February 2010

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1266934784

Digital Object Identifier
doi:10.1215/ijm/1266934784

Mathematical Reviews number (MathSciNet)
MR2594635

Zentralblatt MATH identifier
1198.42010

Subjects
Primary: 42B10: Fourier and Fourier-Stieltjes transforms and other transforms of Fourier type
Secondary: 44A35: Convolution 44A12: Radon transform [See also 92C55]

Citation

Stovall, Betsy. Quasi-extremals for convolution with surface measure on the sphere. Illinois J. Math. 53 (2009), no. 2, 391--412. doi:10.1215/ijm/1266934784. https://projecteuclid.org/euclid.ijm/1266934784


Export citation

References

  • M. Christ, Lebesgue space bounds for one-dimensional generalized Radon transforms, preprint.
  • M. Christ, Quasi-extremals for a Radon-like transform, preprint.
  • M. Christ, Convolution, curvature, and combinatorics: A case study, Int. Math. Res. Not. IMRN 19 (1998), 1033–1048.
  • M. Christ, A. Nagel, E. M. Stein and S. Wainger, Singular and maximal Radon transforms: Analysis and geometry, Ann. of Math. (2) 150 (1999), 489–577.
  • A. Iosevich, Curvature, combinatorics, and the Fourier transform, Notices Amer. Math. Soc. 48 (2001), 577–583.
  • D. H. Phong and E. M. Stein, Hilbert integrals, singular integrals, and Radon transforms. I, Acta Math. 157 (1986), 99–157.
  • W. Schlag, On continuum incidence problems related to harmonic analysis, J. Funct. Anal. 201 (2003), 480–521.
  • I. R. Shafarevich, Basic algebraic geometry, Springer-Verlag, Berlin, 1977.
  • E. M. Stein, Harmonic analysis: Real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series, vol. 43, Princeton University Press, Princeton, NJ, 1993; with the assistance of T. S. Murphy, Monographs in Harmonic Analysis, III.
  • E. M. Stein and S. Wainger, Problems in harmonic analysis related to curvature, Bull. Amer. Math. Soc. 84 (1978), 1239–1295.
  • T. Tao and J. Wright, ${L}\sp p$ improving bounds for averages along curves, J. Amer. Math. Soc. 16 (2003), 605–638 (electronic).